Benadryl With Tramadol Interaction
In our latest question and answer, the pharmacist discusses the use of Benadryl (diphenhydramine) with Ultram (tramadol).
I read a source that says that Benadryl takes away the effect of tramadol? If that's true, then will you still be able to feel your Ultram working at all?
Benadryl, which contains the active ingredient diphenhydramine, shouldn't decrease the analgesic effects of tramadol.
In fact, there are some studies that suggest that antihistamines like Benadryl can actually potentiate the effects of opioid drugs, like tramadol.
The concern with taking both isn't that Benadryl will decrease the effects of tramadol, but rather use together can increase the risk of side effects.
Increased Side Effects
The combination of tramadol and Benadryl can result in increased side effects, so should be used together cautiously.
Both drugs can cause sedation, dizziness, difficulty concentrating and impaired motor coordination. Other potential side effects include:
- Slurred speech
Additionally, although rare at recommended doses, they can also cause respiratory depression since they both can depress the central nervous system.
Overall, they shouldn't be combined unless recommended by your doctor, which they may do in certain situations.
Aside from being an effective drug for seasonal allergy symptom relief, Benadryl can be used as an occasional sleep aid and can help to stem allergic reactions. Occasional use with tramadol may be safe for some individuals.
if Benadryl and tramadol are used together, be sure to monitor for side effects and don't drive or operate machinery until you know how they affect you.
SummaryUse of tramadol and Benadryl (diphenhydramine) together can increase the risk of side effects such as sedation and dizziness. Combined use should be done cautiously.